Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, September 9 to 10, 2023

September 9 to 10, 2023 · NWS AMA · 4 events in 2 counties and zones

A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours. The first night on the 9th a couple of strong supercell thunderstorms dropped hail up to 2.5 in diameter in the western Oklahoma Panhandle. More widespread storms managed to drop hail up to 1.5, but these storms also produced several severe wind gusts upwards of 80 plus mph on the night of the 10th across much of the combined Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 1:47 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 1:47 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Sat Sep 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 246 PM CDT Sat Sep 9 2023

High pressure continues to shift westward over the Desert
Southwest into portions of Mexico and the Pacific Ocean. This is
leading to the FA being under northerly to northwesterly flow
aloft and allowing for some slightly cooler high temps today.
Slight chances for rain late tonight into the overnight period
will exist with the possibility of some help from upper level
disturbances in the flow. Overall, CAMS are on a downward trend in
activity tonight, with the best chances for some thunder showers
happening in the far southwest TX Panhandle as activity travels
southeast from portions of eastern NM. H7 theta-e advection is
lacking today but is expected to improve going into tomorrow.
Forecast soundings depict some modest CAPE of around 500-1500 J/kg
of CAPE this evening with lapse rates around 8 to 9 C/km in the
east. However, this is long before any shortwave comes to help
with lift. Although severe storms cannot be completely ruled out,
it is not looking very promising for the perfect conditions to
come together, therefore a severe storm is not guaranteed to
happen.

Tomorrow, increased moisture flux as seen in H7 theta-e advection
will increase PoPs especially going into tomorrow evening. PWATs
are only expected to be around 0.9" tonight, with an increase to
around 1.5" tomorrow for comparison. This increase in moisture
will also be accompanied by better dynamics with increased PVA. An
expected cold front late tomorrow night may also help with some
lift into the overnight hours. With this said, PoPs will be
increasing through out the day tomorrow and maxing out around 70
to 80 percent after 7 PM tomorrow evening.

Early on in the afternoon tomorrow, thunderstorms my have some
better chances to become severe with large hail and damaging winds
the main threat. However, the overall potential for hail growth
will be conditional on what happens tonight into tomorrow morning.
Depending on how much cloud cover is present early on in the day
could limit overall instability and hail growth potential. The
HRRR that has little to no activity in the morning will allow for
uncapped SBCAPE values upwards of 2000 to 2500 J/Kg, with the
potential for hail up to 1.75". However, overall bulk shear is
still not looking the greatest. On the other hand the RAP keeps
things a bit more capped at the surface as early day activity
keeps storms a bit more elevated with MLCAPE values a modest
1000-1500 J/Kg, with hail most likely topping out around 1.25" in
diameter. As coverage increases going later into the evening
forecast soundings start to become more tropical in nature. This
will increase the possibility of some flooding issues as well,
especially if areas see prolong periods of heavy rain.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 246 PM CDT Sat Sep 9 2023

SUMMARY...The long term outlook still appears favorable for solid
rain chances and fall-like temperatures to be on the way most of
next week! As of the current forecast, by next Thursday, everyone
in the Panhandles will have had at least a 30% chance for
measurable rain. While this won't be a constant, widespread,
drenching rain, there will be multiple opportunities for
scattered to numerous showers/storms to reach a majority of the
area at some point or another. Temperatures will be much cooler
with daytime highs remaining below 80 degrees for most of the
Panhandles throughout the period.

DISCUSSION...Deterministic and ensemble guidance are in agreement
that northwest flow aloft in conjunction with deep layer moisture
(PWATs of 1.0-1.5") will have an extended stay over the
Panhandles through at least Wednesday. Stronger cold fronts
moving in Monday as well as Thursday, along with multiple
shortwaves (assuming they track favorably) should provide ample
large scale lift for rounds of showers and storms. Our first
front pushes in as early as Monday morning based on more
aggressive guidance, perhaps perpetuating lingering overnight
convection. Another shortwave looks to slide off the Rockies later
in the afternoon/evening for additional storm chances before
briefly washing out moisture from the area. Majority of Tuesday
could turn out to be a recovery day as southeasterly winds work to
replenish moisture, but any disturbance that finds its way into
the area may induce some convection for the southern Texas
Panhandle where best moisture will remain.

Things could get interesting Wednesday as latest trends indicate
the possibility of a stronger, slightly more amplified trough
digging into the southern plains. This could depend heavily on
the effects of a lead shortwave overnight Tuesday into Wednesday
however. If this main trough times out well and ample
destabilization can occur, sufficient shear could lead to at least
some severe weather risk. Again, this would be a conditional
threat, but with stronger dynamics in play especially whenever the
next front moves in, Wednesday may become a day requiring further
attention. Thursday and beyond, POPs begin to decrease as models
diverge on quality of available moisture, but northwest flow aloft
will persist. Realistic rainfall totals across the Panhandles
after midweek of a quarter to half inch may be commonplace, with
totals over an inch certainly plausible. Depending on which areas
receive these higher amounts, localized flooding could very well
become a concern.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Sat Sep 9 2023

VFR conditions are expected to prevail through much of the 18Z TAF
period. Winds are expected to be out of the south to southeast
around 10 to 15 kts with slightly high gusts possible. There is a
low end chance for maybe a shower or thunderstorm to impact any of
the terminals mainly between 00Z Sunday through 12Z Sunday.
Confidence in any one of the terminals being impacted is low and
have left out of the TAFs at this time. Chances for showers to
impact KGUY increase around 15Z Sunday in the latter part of the
TAF period, and is the only site that will have a mention of
showers with a possibility of MVFR conditions at this time.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  91  61  73 /  20  40  60  50
Beaver OK                  61  86  57  71 /  30  50  90  70
Boise City OK              59  88  56  68 /  20  30  70  50
Borger TX                  67  94  64  75 /  20  50  70  60
Boys Ranch TX              64  93  61  74 /  20  30  60  40
Canyon TX                  64  91  61  75 /  20  40  60  50
Clarendon TX               67  89  64  76 /  20  50  70  60
Dalhart TX                 59  88  56  70 /  20  30  60  50
Guymon OK                  60  89  58  70 /  20  50  80  60
Hereford TX                64  93  61  76 /  30  30  50  40
Lipscomb TX                61  88  59  73 /  20  50  80  70
Pampa TX                   64  88  61  72 /  20  50  80  60
Shamrock TX                64  89  62  77 /  20  40  80  70
Wellington TX              66  92  64  78 /  20  30  70  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....38
AVIATION...36
Hazardous weather outlook, Sep 9, 1:54 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Sat Sep 9 2023

OKZ001>003-TXZ001>020-317-100800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Sat Sep 9 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms will be possible across the western
Oklahoma and Texas Panhandles this evening, starting as early as
5 PM ending around midnight. Additional storms will be possible
in the northeast combined Panhandles after midnight. Damaging
winds and hail up to one inch in diameter are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Panhandles Sunday
through Friday. Some of the storms may become severe with large
hail and damaging winds the main threats. Heavy rain Sunday through
Thursday may cause areas of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 9, 4:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
547 PM CDT Sat Sep 9 2023

OKZ001-092315-
Cimarron OK-
547 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northeastern
Cimarron County through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Campo, or 15 miles north of Boise City, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10217 3678 10229 3688 10272 3700 10270
TIME...MOT...LOC 2247Z 290DEG 18KT 3695 10252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LFM

The radar

The Amarillo radar (KAMA), 208 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
September 9, 4:54 PM CST
Where
Cimarron County, 15.47 mi E of Regnier
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.970, -102.570

Hail, Cimarron

When
September 9, 6:07 PM CST
Where
Cimarron County, 12.21 mi NNW of Boise City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.900, -102.580

Thunderstorm Wind, Beaver

When
September 10, 7:05 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
September 10, 7:10 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
36.800, -100.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139065, 1139066, 1139067, 1139068.